March  2019, 11(1): 23-44. doi: 10.3934/jgm.2019002

Geometry of Routh reduction

Faculty of Physics, University of Warsaw, ul. Pasteura 5, 02-093 Warszawa, Poland

* Corresponding author

Received  February 2018 Revised  December 2018 Published  January 2019

Fund Project: Research founded by the Polish National Science Centre grant under the contract number DEC-2012/06/A/ST1/00256.

The Routh reduction for Lagrangian systems with cyclic variable is presented as an example of a Lagrangian reduction. It appears that the Routhian, which is a generating object of reduced dynamics, is not a function any more but a section of a bundle of affine values.

Citation: Katarzyna Grabowska, Paweƚ Urbański. Geometry of Routh reduction. Journal of Geometric Mechanics, 2019, 11 (1) : 23-44. doi: 10.3934/jgm.2019002
References:
[1]

L. Adamec, A route to routh the classical setting, Journal of Nonlinear Mathematical Physics, 18 (2011), 87-107.  doi: 10.1142/S1402925111001180.  Google Scholar

[2]

V. I. Arnold, V. V. Kozlov and A. I. Neishtadt, Mathematical Aspects of Classical and Celestial Mechanics, Springer-Verlag, Berlin, 1997.  Google Scholar

[3]

S. L. Bażański, The Jacobi variational principle revisited, in Classical and Quantum Integrability (Warsaw, 2001), Banach Center Publ., 59 (2003), 99-111. doi: 10.4064/bc59-0-4.  Google Scholar

[4]

S. Benenti, Hamiltonian Structures and Generating Families, Universitext, Springer, 2011. doi: 10.1007/978-1-4614-1499-5.  Google Scholar

[5]

M. Crampin and T. Mestdag, Routh procedure for non-Abelian symmetry groups, J. Math. Phys., 49 (2008), 032901, 28 pp. doi: 10.1063/1.2885077.  Google Scholar

[6]

J.-P. Dufour, Introduction aux tissus, (preprint), Séminaire GETODIM, (1991), 55-76.  Google Scholar

[7]

K. Grabowska and J. Grabowski, Variational calculus with constraints on general algebroids, J. Phys. A: Math. Theor., 41 (2008), 175204, 25pp. doi: 10.1088/1751-8113/41/17/175204.  Google Scholar

[8]

K. GrabowskaJ. Grabowski and P. Urbański, AV-differential geometry: Poisson and Jacobi structures, J. Geom. Phys., 52 (2004), 398-446.  doi: 10.1016/j.geomphys.2004.04.004.  Google Scholar

[9]

K. GrabowskaJ. Grabowski and P. Urbański, AV-differential geometry: Euler-Lagrange equations, J. Geom. Phys., 57 (2007), 1984-1998.  doi: 10.1016/j.geomphys.2007.04.003.  Google Scholar

[10]

K. GrabowskaJ. Grabowski and P. Urbański, Geometrical Mechanics on algebroids, Int. J. Geom. Meth. Mod. Phys., 3 (2006), 559-575.  doi: 10.1142/S0219887806001259.  Google Scholar

[11]

K. Grabowska and L. Vitagliano, Tulczyjew triples in higher derivative field theory, J. Geom. Mech., 7 (2015), 1-33.  doi: 10.3934/jgm.2015.7.1.  Google Scholar

[12]

J. Grabowski and M. Rotkiewicz, Higher vector bundles and multi-graded symplectic manifolds, J. Geom. Phys., 59 (2009), 1285-1305.  doi: 10.1016/j.geomphys.2009.06.009.  Google Scholar

[13]

J. GrabowskiM. Rotkiewicz and P. Urbanski, Double Affine Bundles, J. Geom. Phys., 60 (2010), 581-598.  doi: 10.1016/j.geomphys.2009.12.008.  Google Scholar

[14]

J. Grabowski and P. Urbanski, Tangent lifts of Poisson and related structures, J. Phys. A: Math. Gen., 28 (1995), 6743-6777.  doi: 10.1088/0305-4470/28/23/024.  Google Scholar

[15]

J. Grabowski and P. Urbanski, Algebroids general differential calculi on vector bundles, J. Geom. Phys, 31 (1999), 111-141.  doi: 10.1016/S0393-0440(99)00007-8.  Google Scholar

[16]

K. Konieczna and P. Urbański, Double vector bundles and duality, Arch. Math. (Brno), 35 (1999), 59-95.   Google Scholar

[17]

B. Langerock, E. García-Toraño Andrés and F. Cantrijn, Routh reduction and the class of magnetic Lagrangian systems, J. Math. Phys., 53 (2012), 062902, 19pp. doi: 10.1063/1.4723841.  Google Scholar

[18]

B. Langerock, F. Cantrijn and J. Vankerschaver, Routhian reduction for quasi-invariant Lagrangians, J. Math. Phys., 51 (2010), 022902, 20pp. doi: 10.1063/1.3277181.  Google Scholar

[19]

P. Liebermann and Ch. M. Marle, Symplectic Geometry and Analytical Mechanics, Reidel Publishing Company, Dordrecht, 1987. doi: 10.1007/978-94-009-3807-6.  Google Scholar

[20]

J. E. MarsdenT. S. Ratiu and J. Scheurle, Reduction theory and the Lagrange-Routh equations, Journal of Mathematical Physics, 41 (2000), 3379-3429.  doi: 10.1063/1.533317.  Google Scholar

[21]

T. Mestdag, Finsler geodesics of Lagrangian systems through Routh reduction, Mediterranean Journal of Mathematics, 13 (2016), 825-839.  doi: 10.1007/s00009-014-0505-z.  Google Scholar

[22]

J. Pradines, Fibrés Vectoriels Doubles et Calcul Des Jets Non-Holonomes, Notes polycopiés Amiens, 1977 (in French).  Google Scholar

[23]

E. J. Routh, Stability of a Given State of Motion, Halsted Press, New York, 1877. Google Scholar

[24]

W. M. Tulczyjew, Les sous-variétés lagrangiennes et la dynamique hamiltonienne, C. R. Acad. Sc. Paris, 283 (1976), 15-18.   Google Scholar

[25]

W. M. Tulczyjew, Les sous-variétés lagrangiennes et la dynamique lagrangienne, C. R. Acad. Sc. Paris, 283 (1976), 675-678.   Google Scholar

[26]

W. M. Tulczyjew, The Legendre transformation, Ann. Inst. Henri Poincaré, 27 (1977), 101-114.   Google Scholar

[27]

W. M. Tulczyjew, Geometric Formulation of Physical Theories, Bibliopolis, Naples, 1989.  Google Scholar

[28]

W. M. Tulczyjew and P. Urbański, An affine framework for the dynamics of charged particles, Atti Accad. Sci. Torino, Suppl., 126 (1992), 257-265.  Google Scholar

[29]

W. M. Tulczyjew and P. Urbański, A slow and careful Legendre transformation for singular Lagrangians, The Infeld Centennial Meeting (Warsaw, 1998), Acta Phys. Polon. B, 30 (1999), 2909-2978.   Google Scholar

[30]

W. M. TulczyjewP. Urbański and S. Zakrzewski, A pseudocategory of principal bundles, Atti Accad. Sci. Torino, 122 (1988), 66-72.   Google Scholar

[31]

P. Urbański, An affine framework for analytical mechanics, in Classical and quantum integrability (Warsaw, 2001), Banach Center Publ., 59 (2003), 257-279. doi: 10.4064/bc59-0-14.  Google Scholar

[32]

P. Urbański, Double vector bundles in classical mechanics, Rend. Sem. Mat. Univ. Poi. Torino, 54 (1996), 405-421.   Google Scholar

show all references

References:
[1]

L. Adamec, A route to routh the classical setting, Journal of Nonlinear Mathematical Physics, 18 (2011), 87-107.  doi: 10.1142/S1402925111001180.  Google Scholar

[2]

V. I. Arnold, V. V. Kozlov and A. I. Neishtadt, Mathematical Aspects of Classical and Celestial Mechanics, Springer-Verlag, Berlin, 1997.  Google Scholar

[3]

S. L. Bażański, The Jacobi variational principle revisited, in Classical and Quantum Integrability (Warsaw, 2001), Banach Center Publ., 59 (2003), 99-111. doi: 10.4064/bc59-0-4.  Google Scholar

[4]

S. Benenti, Hamiltonian Structures and Generating Families, Universitext, Springer, 2011. doi: 10.1007/978-1-4614-1499-5.  Google Scholar

[5]

M. Crampin and T. Mestdag, Routh procedure for non-Abelian symmetry groups, J. Math. Phys., 49 (2008), 032901, 28 pp. doi: 10.1063/1.2885077.  Google Scholar

[6]

J.-P. Dufour, Introduction aux tissus, (preprint), Séminaire GETODIM, (1991), 55-76.  Google Scholar

[7]

K. Grabowska and J. Grabowski, Variational calculus with constraints on general algebroids, J. Phys. A: Math. Theor., 41 (2008), 175204, 25pp. doi: 10.1088/1751-8113/41/17/175204.  Google Scholar

[8]

K. GrabowskaJ. Grabowski and P. Urbański, AV-differential geometry: Poisson and Jacobi structures, J. Geom. Phys., 52 (2004), 398-446.  doi: 10.1016/j.geomphys.2004.04.004.  Google Scholar

[9]

K. GrabowskaJ. Grabowski and P. Urbański, AV-differential geometry: Euler-Lagrange equations, J. Geom. Phys., 57 (2007), 1984-1998.  doi: 10.1016/j.geomphys.2007.04.003.  Google Scholar

[10]

K. GrabowskaJ. Grabowski and P. Urbański, Geometrical Mechanics on algebroids, Int. J. Geom. Meth. Mod. Phys., 3 (2006), 559-575.  doi: 10.1142/S0219887806001259.  Google Scholar

[11]

K. Grabowska and L. Vitagliano, Tulczyjew triples in higher derivative field theory, J. Geom. Mech., 7 (2015), 1-33.  doi: 10.3934/jgm.2015.7.1.  Google Scholar

[12]

J. Grabowski and M. Rotkiewicz, Higher vector bundles and multi-graded symplectic manifolds, J. Geom. Phys., 59 (2009), 1285-1305.  doi: 10.1016/j.geomphys.2009.06.009.  Google Scholar

[13]

J. GrabowskiM. Rotkiewicz and P. Urbanski, Double Affine Bundles, J. Geom. Phys., 60 (2010), 581-598.  doi: 10.1016/j.geomphys.2009.12.008.  Google Scholar

[14]

J. Grabowski and P. Urbanski, Tangent lifts of Poisson and related structures, J. Phys. A: Math. Gen., 28 (1995), 6743-6777.  doi: 10.1088/0305-4470/28/23/024.  Google Scholar

[15]

J. Grabowski and P. Urbanski, Algebroids general differential calculi on vector bundles, J. Geom. Phys, 31 (1999), 111-141.  doi: 10.1016/S0393-0440(99)00007-8.  Google Scholar

[16]

K. Konieczna and P. Urbański, Double vector bundles and duality, Arch. Math. (Brno), 35 (1999), 59-95.   Google Scholar

[17]

B. Langerock, E. García-Toraño Andrés and F. Cantrijn, Routh reduction and the class of magnetic Lagrangian systems, J. Math. Phys., 53 (2012), 062902, 19pp. doi: 10.1063/1.4723841.  Google Scholar

[18]

B. Langerock, F. Cantrijn and J. Vankerschaver, Routhian reduction for quasi-invariant Lagrangians, J. Math. Phys., 51 (2010), 022902, 20pp. doi: 10.1063/1.3277181.  Google Scholar

[19]

P. Liebermann and Ch. M. Marle, Symplectic Geometry and Analytical Mechanics, Reidel Publishing Company, Dordrecht, 1987. doi: 10.1007/978-94-009-3807-6.  Google Scholar

[20]

J. E. MarsdenT. S. Ratiu and J. Scheurle, Reduction theory and the Lagrange-Routh equations, Journal of Mathematical Physics, 41 (2000), 3379-3429.  doi: 10.1063/1.533317.  Google Scholar

[21]

T. Mestdag, Finsler geodesics of Lagrangian systems through Routh reduction, Mediterranean Journal of Mathematics, 13 (2016), 825-839.  doi: 10.1007/s00009-014-0505-z.  Google Scholar

[22]

J. Pradines, Fibrés Vectoriels Doubles et Calcul Des Jets Non-Holonomes, Notes polycopiés Amiens, 1977 (in French).  Google Scholar

[23]

E. J. Routh, Stability of a Given State of Motion, Halsted Press, New York, 1877. Google Scholar

[24]

W. M. Tulczyjew, Les sous-variétés lagrangiennes et la dynamique hamiltonienne, C. R. Acad. Sc. Paris, 283 (1976), 15-18.   Google Scholar

[25]

W. M. Tulczyjew, Les sous-variétés lagrangiennes et la dynamique lagrangienne, C. R. Acad. Sc. Paris, 283 (1976), 675-678.   Google Scholar

[26]

W. M. Tulczyjew, The Legendre transformation, Ann. Inst. Henri Poincaré, 27 (1977), 101-114.   Google Scholar

[27]

W. M. Tulczyjew, Geometric Formulation of Physical Theories, Bibliopolis, Naples, 1989.  Google Scholar

[28]

W. M. Tulczyjew and P. Urbański, An affine framework for the dynamics of charged particles, Atti Accad. Sci. Torino, Suppl., 126 (1992), 257-265.  Google Scholar

[29]

W. M. Tulczyjew and P. Urbański, A slow and careful Legendre transformation for singular Lagrangians, The Infeld Centennial Meeting (Warsaw, 1998), Acta Phys. Polon. B, 30 (1999), 2909-2978.   Google Scholar

[30]

W. M. TulczyjewP. Urbański and S. Zakrzewski, A pseudocategory of principal bundles, Atti Accad. Sci. Torino, 122 (1988), 66-72.   Google Scholar

[31]

P. Urbański, An affine framework for analytical mechanics, in Classical and quantum integrability (Warsaw, 2001), Banach Center Publ., 59 (2003), 257-279. doi: 10.4064/bc59-0-14.  Google Scholar

[32]

P. Urbański, Double vector bundles in classical mechanics, Rend. Sem. Mat. Univ. Poi. Torino, 54 (1996), 405-421.   Google Scholar

[1]

Andrew D. Lewis. Erratum for "nonholonomic and constrained variational mechanics". Journal of Geometric Mechanics, 2020, 12 (4) : 671-675. doi: 10.3934/jgm.2020033

[2]

Javier Fernández, Cora Tori, Marcela Zuccalli. Lagrangian reduction of nonholonomic discrete mechanical systems by stages. Journal of Geometric Mechanics, 2020, 12 (4) : 607-639. doi: 10.3934/jgm.2020029

[3]

Sergey Rashkovskiy. Hamilton-Jacobi theory for Hamiltonian and non-Hamiltonian systems. Journal of Geometric Mechanics, 2020, 12 (4) : 563-583. doi: 10.3934/jgm.2020024

[4]

Knut Hüper, Irina Markina, Fátima Silva Leite. A Lagrangian approach to extremal curves on Stiefel manifolds. Journal of Geometric Mechanics, 2020  doi: 10.3934/jgm.2020031

[5]

Simon Hochgerner. Symmetry actuated closed-loop Hamiltonian systems. Journal of Geometric Mechanics, 2020, 12 (4) : 641-669. doi: 10.3934/jgm.2020030

[6]

João Marcos do Ó, Bruno Ribeiro, Bernhard Ruf. Hamiltonian elliptic systems in dimension two with arbitrary and double exponential growth conditions. Discrete & Continuous Dynamical Systems - A, 2021, 41 (1) : 277-296. doi: 10.3934/dcds.2020138

[7]

Shuang Chen, Jinqiao Duan, Ji Li. Effective reduction of a three-dimensional circadian oscillator model. Discrete & Continuous Dynamical Systems - B, 2020  doi: 10.3934/dcdsb.2020349

[8]

Annegret Glitzky, Matthias Liero, Grigor Nika. Dimension reduction of thermistor models for large-area organic light-emitting diodes. Discrete & Continuous Dynamical Systems - S, 2020  doi: 10.3934/dcdss.2020460

2019 Impact Factor: 0.649

Metrics

  • PDF downloads (134)
  • HTML views (411)
  • Cited by (0)

Other articles
by authors

[Back to Top]